Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 78, NWS Huntsville, AL

October 30, 2009Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Oct 30, 2009, 4:55 PM CDT for Franklin County, Alabama. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2009, 4:55 PM CDT (21:55 UTC)
Expired
Oct 30, 2009, 5:14 PM CDT
In force
19 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 86 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 30, 12:22 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 302155
TORHUN
ALC059-302230-
/O.NEW.KHUN.TO.W.0078.091030T2155Z-091030T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
455 PM CDT FRI OCT 30 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL FRANKLIN COUNTY IN NORTHWEST ALABAMA...

* UNTIL 530 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES NORTH OF
  THARPTOWN...OR ABOUT 6 MILES SOUTH OF TUSCUMBIA...MOVING NORTHEAST
  AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWEST ALABAMA.

&&

LAT...LON 3456 8778 3456 8759 3438 8774 3446 8787
TIME...MOT...LOC 2155Z 210DEG 49KT 3465 8766

$$
SS
2 follow-up statements
000 
WWUS54 KHUN 302202
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
502 PM CDT FRI OCT 30 2009

ALC059-302230-
/O.CON.KHUN.TO.W.0078.000000T0000Z-091030T2230Z/
FRANKLIN AL-
502 PM CDT FRI OCT 30 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR CENTRAL
FRANKLIN COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR RUSSELLVILLE 
MOVING NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWESTERN ALABAMA.

&&

LAT...LON 3456 8778 3456 8759 3438 8774 3446 8787
TIME...MOT...LOC 2159Z 210DEG 49KT 3470 8762

$$
SS
000 
WWUS54 KHUN 302214
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
514 PM CDT FRI OCT 30 2009

ALC059-302224-
/O.CAN.KHUN.TO.W.0078.000000T0000Z-091030T2230Z/
FRANKLIN AL-
514 PM CDT FRI OCT 30 2009

...THE TORNADO WARNING FOR CENTRAL FRANKLIN COUNTY IS CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATED THE TORNADIC THUNDERSTORM
THAT PROMPTED THE WARNING HAD MOVED OUT OF THE COUNTY. THEREFORE THE
TORNADO WARNING HAS BEEN CANCELED.

HEAVY RAIN...SMALL HAIL...GUSTY WINDS...AND FREQUENT LIGHTNING WERE
STILL POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM
HAS PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWESTERN ALABAMA.

LAT...LON 3456 8778 3456 8759 3438 8774 3446 8787
TIME...MOT...LOC 2214Z 210DEG 49KT 3488 8749

$$

SS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 30, 3:08 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 30, 3:08 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 PM CDT FRI OCT 30 2009

.SYNOPSIS...A VERY PROGRESSIVE UPPER TROUGH HAS CAUSED ABUNDANT
SNOWFALL OVER THE ROCKIES AND STRONG TO SEVERE WEATHER ACROSS THE
SOUTHERN PLAINS. THIS TROUGH AND SFC COLD FRONT ARE BEGINNING TO
AFFECT THE TN VALLEY WITH THE POSSIBILITY OF DAMAGING WINDS AND
ISOLATED TORNADOES MAINLY WEST OF INTERSTATE 65.

A TORNADO WATCH REMAINS IN EFFECT FOR LAWRENCE...FRANKLIN(AL)...
COLBERT...AND LAUDERDALE COUNTIES UNTIL 7PM CDT.

IN OTHER NEWS...DON'T FORGET TO CHANGE YOUR CLOCKS BACKWARD ON
SATURDAY NIGHT AS DAYLIGHT SAVINGS TIME ENDS AT 2AM ON SUNDAY
MORNING.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT ANALYSIS
INDICATES THAT THE TORNADO THREAT WILL CONTINUE TONIGHT AS THE COLD
FRONT APPROACHES. SRH VALUES CONTINUE TO BE IN THE 300-400 M2/S2
RANGE THROUGH APPROX 04Z. WHILE THE FRONT MOVES OVER THE AREA.
INSTABILITY IS QUITE LOW ACROSS MUCH OF THE TN VALLEY WITH THE
EXCEPTION OF FAR NW AL WHERE SOME MUCAPE IS PRESENT. MOST OF THIS
ACTIVITY WILL BE LOW TOPPED MEANING A DEARTH OF LIGHTNING. WITH THE
VERY STRONG JET STREAKS ALOFT AND THE PRESSURE GRADIENT
PRESENT...EXPECTING WIND SPEEDS TO BE 10-20 KTS OVER MOST AREAS WITH
HIGHER GUSTS AND 20-30 KTS SUSTAINED AT HIGHER ELEVATIONS OF NE AL.

THERE ARE ACTUALLY TWO SEPARATE FRONTAL BOUNDARIES. THE FIRST
FRONTAL BOUNDARY IS THE ONE RESPONSIBLE FOR THE MAJORITY OF THE
CONVECTIVE ACTIVITY WILL BE MOVING ACROSS FAR NW AL BY
00-01Z...AROUND THE INTERSTATE 65 CORRIDOR BY 00Z-03Z...AND FAR NE
AL BY 03-06Z. THE SECONDARY COLD FRONT WITH THE COOL DRY AIR MASS
FOLLOWS SHORTLY AFTERWARDS.

THE UPPER LOW SHOULD CONTINUE TO MOVE NORTHEAST OVERNIGHT WITH MORE
RAINFALL OCCURRING DURING THE DAY. GIVEN THAT THE FIRST FRONTAL
PASSAGE IS MAINLY IN THE MORNING WITH THE SECONDARY FRONT LATER IN
THE EARLY AFTERNOON...DAYTIME HIGHS WILL LIKELY OCCUR IN THE
MORNING. FOR NOW...HAVE INCLUDED DAYTIME HIGHS IN THE UPPER 50S TO
LOW 60S. CLOUD COVER AND SHOWER ACTIVITY MAY BE SOMEWHAT STUBBORN TO
DISSIPATE IN NE AL AS THE UPPER TROUGH MOVES NORTHEAST.

BEHIND THE UPPER TROUGH...ZONAL FLOW BEGINS TO DEVELOP ALOFT ACROSS
THE SOUTHEAST BY SUNDAY. DAYTIME HIGH TEMPS ON SUNDAY WILL BE
SOMEWHAT WARMER IN THE LOW TO MID 60S. CLEAR CONDITIONS WILL THEN
DOMINATE.

.LONG TERM (MONDAY THROUGH THURSDAY NIGHT)...A PRETTY QUIET EXTENDED
FORECAST WILL THEN DOMINATE THROUGHOUT THE REGION AS ZONAL FLOW
DEVELOPS. DAYTIME HIGHS IN THE LOW TO MID 60S WITH LOWS MAINLY IN
THE 40S SHOULD BE THE ORDER OF THE DAY.

THE ECMWF IS SHOWING A SECONDARY UPPER TROUGH EJECTING SE FROM MT
TOWARDS THE TN VALLEY ON TUESDAY INTO WEDNESDAY. AT THIS POINT...NOT
EXPECTING MORE THAN A SECONDARY COOL PUSH WITH THIS PARTICULAR
SYSTEM. HAVE ADDED SOME CLOUD COVER MAINLY OVER NE AL.
OTHERWISE...WE REMAIN IN NW FLOW FOR THE REST OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    54  57  43  62  41 / 100  70  10  10   0
SHOALS        53  59  42  63  39 / 100  40  10  10   0
VINEMONT      53  57  44  61  40 / 100  70  10  10   0
FAYETTEVILLE  53  56  42  60  39 / 100  70  10  10   0
ALBERTVILLE   56  57  45  63  42 / 100  80  10  10   0
FORT PAYNE    56  56  45  60  40 / 100  80  10  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SL.77
Hazardous weather outlook, Oct 30, 1:00 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT FRI OCT 30 2009

ALZ001>010-016-TNZ076-096-097-310330-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT FRI OCT 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY FROM THE WEST TODAY.
UNTIL THE FRONT ARRIVES...SUSTAINED SOUTHERLY WINDS OF 20 MPH WILL
GUST TO AROUND 35 MPH AREA-WIDE...WITH OCCASIONAL GUSTS TO 40 MPH
POSSIBLE IN THE HIGHER TERRAIN.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT.
SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE...WITH THE PRIMARY
THREAT DAMAGING OF STRAIGHT LINE WINDS. A BRIEF TORNADO SPIN UP IS
POSSIBLE WITHIN BREAKS OF THE MAIN LINE OF STORMS...OR IF ISOLATED
THUNDERSTORMS DEVELOP EAST OF THE COLD FRONT. IN ADDITION...BRIEF
HEAVY RAINFALL ALONG AND JUST BEHIND THE FRONT MAY CAUSE LOCALIZED
FLASH FLOODING CONCERNS...ESPECIALLY ACROSS NORTHWEST ALABAMA AND IN
OTHER AREAS THAT RECEIVED RAINFALL ON THURSDAY.

THE LATEST FORECAST SUGGESTS THE FRONT WILL ARRIVE INTO NORTHWEST
ALABAMA BETWEEN 6 AND 7 PM THIS EVENING...REACH THE INTERSTATE 65
CORRIDOR AROUND 7 TO 9 PM...AND CLEAR EXTREME NORTHEAST ALABAMA BY 2
OR 3 AM SATURDAY MORNING. THE GUSTY WINDS AND SEVERE WEATHER THREAT
WILL DIMINISH BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED FOR THIS AFTERNOON AND EVENING.

JLL/RSB

In the hours before

Special weather statement, Oct 30, 2:49 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI OCT 30 2009

ALZ001>003-302030-
COLBERT-FRANKLIN-LAUDERDALE-
249 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 330 PM CDT...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKWICK DAM TO
EVERGREEN...MOVING NORTHEAST AROUND 35 MPH.

WIND GUSTS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RIVERTON...
  POGO...
  WRIGHT...
  PLEASANT SITE...MYNOT...AND
  CHEROKEE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWEST ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

RSB
Special weather statement, Oct 30, 3:30 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI OCT 30 2009

ALZ001-002-302115-
COLBERT-LAUDERDALE-
330 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HESTER...OR 10 MILES SOUTHEAST OF IUKA...
MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BARTON...RIVERTON.
  WRIGHT...WATERLOO.
  OAKLAND.
  THREET.
  CLOVERDALE.
  ZIP CITY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWEST ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Oct 30, 3:33 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT FRI OCT 30 2009

ALZ003-302115-
FRANKLIN-
333 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 415 PM CDT...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VINA...OR NEAR RED BAY...MOVING NORTHEAST AT
35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HALLTOWN...HODGES.
  DEMPSEY...PLEASANT SITE.
  BELGREEN.
  ROCKWOOD...ISBELL.
  RUSSELLVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWEST ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS
Special weather statement, Oct 30, 3:58 PM CDT, 57 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT FRI OCT 30 2009

ALZ002-302230-
COLBERT-
358 PM CDT FRI OCT 30 2009

...AIRPORT WEATHER WARNING...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...

NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/

* UNTIL 530 PM CDT

FOR THE FOLLOWING THREATS...

* WIND GUSTS 30 MPH OR HIGHER.

* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.

DJN
Special weather statement, Oct 30, 4:15 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
415 PM CDT FRI OCT 30 2009

ALZ001>004-302200-
COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE-
415 PM CDT FRI OCT 30 2009

...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN...LAUDERDALE AND
LAWRENCE COUNTIES UNTIL 500 PM CDT...

AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BELGREEN...OR 6 MILES WEST OF
RUSSELLVILLE...MOVING NORTHEAST AT 35 MPH.

WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELLVILLE...CROOKED OAK.
  LITTLEVILLE...THARPTOWN.
  COLBERT HEIGHTS...MT HOPE.
  SPRING VALLEY...LA GRANGE.
  WHITEOAK...NE SMITH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SS

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 6:25 PM CDTSevere Thunderstorm WarningHUNLawrence50 min
Oct 30, 6:58 PM CDTSevere Thunderstorm WarningHUNLawrence, Morgan28 min

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.